Florida, 2012

Damaging Wind in Florida, June 12, 2012

June 12, 2012 · NWS JAX · 1 event in 1 county or zone

Mean mid and upper level troughing continued over the region with a moist and unstable airmass in place. An outflow boundary from convection over AL and GA moved over southeast GA during the afternoon, and provided a focus for strong to severe storms as it interacted with an unstable environment over northeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean mid and upper level troughing continued over the region with a moist and unstable airmass in place. An outflow boundary from convection over AL and GA moved over southeast GA during the afternoon, and provided a focus for strong to severe storms as it interacted with an unstable environment over northeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 12, 1:30 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 12, 1:30 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUN 12 2012

...NUMEROUS SHOWERS AND STORMS EXPECTED THROUGH WEDNESDAY...

...BREEZY WITH A COOLER AND SOMEWHAT DRIER NORTHEAST FLOW EXPECTED
TO DEVELOP ON FRIDAY AND CONTINUE INTO THE WEEKEND...

.SHORT TERM...NOW THROUGH FRIDAY...

REST OF THIS AFTERNOON/EVENING...NUMEROUS STORMS ACROSS SE GA/I-10
CORRIDOR OF NE FL WILL CONTINUE TO ADVECT E/SE AT AROUND 10-15 MPH
AND WILL OVERSPREAD INTO THE REMAINDER OF NE FL THROUGH THE EVENING
HOURS AND EXPECT THREAT OF GUSTY WINDS AND LOCALLY HEAVY RAINFALL TO
CONTINUE WITH MULTIPLE SPECIAL WEATHER STATEMENTS AND A FEW SEVERE
STORMS NOT OUT OF THE QUESTION WITH WET MICROBURST ACTIVITY POSSIBLE
AS STORMS REACH THE ATLC COAST SBRZ ALONG THE BEACHES.

OVERNIGHT...DIGGING ENERGY ALOFT INTO THE TROF AXIS LYING ACROSS THE
FORECAST AREA WILL KEEP A RELATIVELY HIGH CHANCE OF SHOWERS AND
TSTMS CONTINUING DURING THE OVERNIGHT HOURS WHICH COULD EXACERBATE
FLOODING PROBLEMS IF THE ACTIVITY IS HEAVY ENOUGH AND WILL BE SLOW
MOVING AS THE TROF AXIS SLOWS DOWN ACROSS NE FL. MIN TEMPS IN THE
LOWER/MIDDLE 70S.

WEDNESDAY...LATEST GFS RUN HANGS UP TROF AXIS ACROSS THE FORECAST
AREA AND MORE THAN LIKELY ACROSS NE FL AND EXPECT ONE MORE DAY OF
NUMEROUS SHOWERS AND STORMS IF ENOUGH HEATING CAN DEVELOP AND PUSH
MAX TEMPS UPWARDS INTO THE EXPECTED UPPER 80S TO NEAR 90. ACTIVITY
WILL BE MORE SCATTERED ACROSS SE GA NORTH OF THE TROF AXIS. LOCALLY
HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE IN SLOWER MOVING AND
TRAINING CELLS ALONG WITH GUSTY WINDS DURING THE AFTERNOON HOURS.

THURSDAY...TROF AXIS/FRONTAL BOUNDARY WILL SLOWLY SLIDE SOUTH OF THE
FORECAST AREA AND EXPECT AN EVEN MORE NOTICEABLE DOWNTURN IN
CONVECTION AS NORTHEAST FLOW DEVELOPS AT THE SURFACE AND ONLY
ISOLATED AFTERNOON CONVECTION EXPECTED ACRS SE GA WITH SCATTERED
ACTIVITY ACROSS NE FL. AFTERNOON NELY SBRZ COULD GET BREEZY AS PUSH
OF WINDS COMES IN WITH BUILDING HIGH TO THE NORTH. MAX TEMPS WILL
STILL REACH INTO THE MID/UPPER 80S COAST AND LOWER 90S INLAND BEFORE
THE SBRZ PUSH REACHES INLAND AREAS.

FRIDAY...NOTICEABLY COOLER AS LOCAL N'EASTER CONDS DEVELOP AS LOW
DEVELOPS NORTH OF THE BAHAMAS AND TRACKS EAST AND HIGH PRESSURE
RIDGE REMAINS NORTH OF THE REGION. BREEZY/WINDY NE WINDS AT THE
COAST AND LIGHTER FURTHER INLAND BUT ENOUGH TO KEEP MAX TEMPS IN THE
LOWER/MIDDLE 80S ALONG THE COAST AND UPPER 80S FURTHER INLAND.
RAINFALL CHANCES WILL REMAIN LOW AT 20% OR LESS THROUGH THE DAY WITH
JUST A SLIGHT CHANCE AT A PASSING SHOWER OR TSTM.

.LONG TERM...SATURDAY THROUGH TUESDAY...

BREEZY LOCAL N'EASTER CONDS WILL DISSIPATE OVER THE WEEKEND BUT
ONSHORE FLOW WILL REMAIN THROUGH THE PERIOD. NO DEEP ATMOSPHERIC
MOISTURE IS EXPECTED BUT THE ONSHORE FLOW WILL PROVIDE FOR PASSING
SHOWERS/TSTMS FROM TIME TO TIME WITH 20-30% PCPN CHANCES THROUGH THE
PERIOD.

&&

.AVIATION...
TEMPO MVFR CIGS/VSBYS TO DEVELOP QUICKLY AT LOCAL TAF SITES THIS
AFTERNOON WITH GUSTY WINDS/HEAVY RAINFALL WITH SOME CHANCE OF SHOWER
ACTIVITY CONTINUING THROUGH THE OVERNIGHT HOURS...WITH SOME
RE-DEVELOPMENT ACROSS THE LOCAL TAF SITES AGAIN ON WEDNESDAY MORNING.

&&

.MARINE...
OFFSHORE FLOW OUT OF THE SW WILL REMAIN AT 15 KNOTS OR LESS THROUGH
WEDNESDAY BEFORE THE FRONTAL PASSAGE TAKES PLACE LATE IN THE DAY.
NORTHEAST WINDS DEVELOP ON THURSDAY AND INCREASE TO 15 TO 20 KNOTS
WITH SCEC HEADLINES EXPECTED ALTHOUGH THE STRONGER NELY WINDS ARE
NOT EXPECTED UNTIL FRIDAY INTO THE WEEKEND WHEN SMALL CRAFT FLAGS
WILL LIKELY BE NEEDED. SEAS WILL BUILD TO 6 TO 9 FEET BY THE WEEKEND.

RIP CURRENTS: LOW RISK THROUGH WEDNESDAY WITH OFFSHORE FLOW.
MODERATE RISK DEVELOPING ON THURSDAY AND REMAINING MODERATE/HIGH
RISK FROM FRIDAY INTO THE WEEKEND WITH INCREASING ONSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  92  71  92 /  60  40  30  20
SSI  74  86  74  86 /  70  60  30  20
JAX  71  90  71  90 /  70  60  40  20
SGJ  73  87  73  87 /  60  70  40  20
GNV  71  91  70  93 /  50  60  60  40
OCF  72  91  71  93 /  50  60  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/SHULER/WALKER
Hazardous weather outlook, Jun 12, 3:44 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 AM EDT TUE JUN 12 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-131000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
444 AM EDT TUE JUN 12 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL TROUGH OVER THE AREA WILL PRODUCE SHOWERS AND
THUNDERSTORMS TODAY...MORE NUMEROUS DURING THE AFTERNOON AND EARLY
EVENING HOURS. A VERY MOIST UNSTABLE ATMOSPHERE WILL RESULT IN
ISOLATED STRONG STORMS WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED ON WEDNESDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE OVER MAINLY NORTHEAST FLORIDA.

A BREEZY AND SLIGHTLY COOLER WEATHER PATTERN WILL BE OVER THE AREA
THURSDAY THROUGH MONDAY. COASTAL SHOWERS AND SCATTERED INLAND
AFTERNOON THUNDERSTORMS ARE EXPECTED EACH DAY. AN ELEVATED RISK OF
RIP CURRENTS WILL EXIST AT EAST COAST BEACHES ALONG WITH HAZARDOUS
BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jun 12, 1:30 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUN 12 2012

FLZ023>025-030>032-GAZ164-121900-
BAKER-BRADFORD-CHARLTON-CLAY-DUVAL-NASSAU-UNION-
230 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...NORTHERN BRADFORD...SOUTHERN BAKER...EASTERN UNION...SOUTHERN
CHARLTON...DUVAL AND SOUTHERN NASSAU COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
OF OCEANWAY TO 4 MILES EAST OF OLUSTEE...MOVING SOUTHEAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SANDERSON...
OLUSTEE...RATLIFF...JACKSONVILLE INTERNATIONAL AIRPORT...
BRYCEVILLE...GLEN SAINT MARY...MACCLENNY...OCEANWAY...UNF AND
TALLYRAND THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8144 3017 8144 3012 8159 3012 8168
      3010 8168 2993 8229 3019 8246 3027 8245
      3063 8155 3025 8138
TIME...MOT...LOC 1830Z 331DEG 5KT 3051 8159 3021 8236

SANDRIK
Special weather statement, Jun 12, 1:37 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT TUE JUN 12 2012

FLZ021-022-030-035-121930-
COLUMBIA-GILCHRIST-SUWANNEE-UNION-
237 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
COLUMBIA...NORTHERN GILCHRIST...SOUTHEASTERN SUWANNEE AND WESTERN
UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 330 PM EDT...

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SUWANNEE VALLEY TO
8 MILES EAST OF MCALPIN TO 9 MILES SOUTHWEST OF OBRIEN...MOVING SOUTH
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WELLBORN...SUWANNEE VALLEY...OBRIEN...MCALPIN...WINFIELD...FIVE
POINTS...BRANFORD...LAKE CITY...WATERTOWN AND OLENO STATE PARK
THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3007 8307 3032 8270 3027 8246 3014 8246
      3014 8243 2996 8231 2996 8234 2993 8236
      2992 8242 2994 8251 2993 8256 2982 8266
      2977 8266 2976 8295 2982 8294 2984 8290
      2988 8288 2989 8292 2995 8293
TIME...MOT...LOC 1838Z 339DEG 7KT 3027 8268 3009 8282
          2997 8307

SANDRIK
Local storm report, Jun 12, 1:58 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     5 NNE ORANGE PARK       30.23N 81.68W
06/12/2012  M44 MPH          DUVAL              FL   ASOS

            THUNDERSTORM WIND GUST TO 44 MPH AT JACKSONVILLE NAVAL
            AIR STATION.

&&

JHESS
Special weather statement, Jun 12, 2:19 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT TUE JUN 12 2012

FLZ025-030>033-121945-
BRADFORD-CLAY-DUVAL-ST. JOHNS-UNION-
319 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...SOUTHERN
BRADFORD...NORTHERN ST. JOHNS...SOUTHERN UNION AND SOUTHEASTERN DUVAL
COUNTIES FOR STRONG WINDS VALID UNTIL 345 PM EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM PONTE VEDRA BEACH
TO 2 MILES SOUTH OF SAMPSON...MOVING SOUTHEAST AT 35 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STARKE...
SAMPSON...NEW RIVER...MIDDLEBURG...MANDARIN...LAKESIDE...DOCTORS
INLET...PONTE VEDRA BEACH...KINGSLEY AND ASBURY LAKE THROUGH 345 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8167 2984 8181 2980 8186 2980 8191
      2976 8193 2973 8204 2978 8208 2979 8212
      2984 8214 2984 8220 2995 8235 3027 8141
      3024 8137 2996 8129 2994 8130
TIME...MOT...LOC 1920Z 318DEG 29KT 3023 8139 2987 8219

TRABERT
Local storm report, Jun 12, 2:20 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     STEPHEN FOSTER STATE PA 30.82N 82.34W
06/12/2012                   CHARLTON           GA   PARK/FOREST SRVC

            NUMEROUS TREES DOWN OR DAMAGED IN STRONG THUNDERSTORMS,
            APPROX 30 TREES DAMAGED.

&&

PKEEGAN
Special weather statement, Jun 12, 2:29 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT TUE JUN 12 2012

FLZ035-036-122000-
ALACHUA-GILCHRIST-
329 PM EDT TUE JUN 12 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
EASTERN GILCHRIST COUNTIES FOR STRONG WINDS VALID UNTIL 400 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF NEWBERRY TO 8 MILES EAST OF LA CROSSE...MOVING SOUTHEAST AT 25
MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LA CROSSE...
ALACHUA...NEWBERRY...WALDO...ORANGE HEIGHTS...NEWNANS LAKE...
MELROSE...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH 400 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2973 8285 2988 8239 2988 8233 2984 8228
      2985 8224 2984 8223 2984 8215 2979 8212
      2978 8208 2974 8206 2970 8205 2967 8206
      2954 8255
TIME...MOT...LOC 1929Z 300DEG 23KT 2973 8269 2985 8226

TRABERT

The radar

The Jacksonville radar (KJAX), 76 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
June 12, 2:52 PM EST
Where
St. Johns County, Moultrie Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.880, -81.330

A tire store, made of a steel building, had its roof blown off due to a down burst wind entering the structure through 3 of its open bay doors. All debris was outspread in a uniform direction. A plant nursery across the street had uniform damage as well. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393912.